icon bookmark-bicon bookmarkicon cameraicon checkicon chevron downicon chevron lefticon chevron righticon chevron upicon closeicon v-compressicon downloadicon editicon v-expandicon fbicon fileicon filtericon flag ruicon full chevron downicon full chevron lefticon full chevron righticon full chevron upicon gpicon insicon mailicon moveicon-musicicon mutedicon nomutedicon okicon v-pauseicon v-playicon searchicon shareicon sign inicon sign upicon stepbackicon stepforicon swipe downicon tagicon tagsicon tgicon trashicon twicon vkicon yticon wticon fm

Diabetes drug batch recalled in the UK over toxic contamination with potential cancer-causing substance

Diabetes drug batch recalled in the UK over toxic contamination with potential cancer-causing substance
The UK’s drug regulator has ordered a small-scale recall of a popular diabetes drug after a checkup of pharmacies’ stockpiles found some of the medicine was contaminated with a toxic substance that is associated with cancer.

The recall issued by the Medicines and Healthcare products Regulatory Agency (MHRA) on Wednesday targets a single batch of metformin oral solution. The drug is mostly used to treat type 2 diabetes.

The batch, which includes 10,452 units, had an elevated level of a substance called N-Nitrosodimethylamine, or NDMA. It was shown to cause certain cancers in lab animals, which is why drug regulators consider it possibly cancerogenic in humans too. It is also toxic and has been used as a weapon by some chemistry-savvy criminals, in some cases with fatal consequences for victims.

Recall-warranting NDMA contamination incidents happen fairly regularly with certain drugs, including metformin. The latest one in the UK doesn’t pose a significant risk to people taking the drug, the regulators have assured, since the levels of the contaminant remained relatively small, even though they were above the accepted levels. The benchmark was set to mitigate cancer risk in a scenario of lifetime exposure.

Also on rt.com 1.6 million Moderna Covid vaccine doses pulled in Japan after foreign material found in some vials

“Patients are advised to continue taking their medication as directed by their HCP and should not stop any treatments without consulting their healthcare team,” the MHRA said in a statement. “The risks of suddenly stopping medication for type 2 diabetes is higher than the potential risk presented by the impurity.”

It said the recalled batch had been tested before being allowed into the market and didn’t have increased NDMA levels. A repeat test of the stockpile nine months later showed that the levels were no longer acceptable.

Like this story? Share it with a friend!

Dear readers and commenters,

We have implemented a new engine for our comment section. We hope the transition goes smoothly for all of you. Unfortunately, the comments made before the change have been lost due to a technical problem. We are working on restoring them, and hoping to see you fill up the comment section with new ones. You should still be able to log in to comment using your social-media profiles, but if you signed up under an RT profile before, you are invited to create a new profile with the new commenting system.

Sorry for the inconvenience, and looking forward to your future comments,

RT Team.

Podcasts